Many types of insulin come in a device that, with their cap in place, looks more like a pen that an insulin syringe. These make it easier for insulin-dependent diabetics to prepare and administer each injection. Although the pens hold numerous insulin doses, each is intended to be used by one person only.
Even if the needle on the pen is changed, during injection the pen’s insulin cartridge can become contaminated with blood or other cells from the person. That’s because the insulin can channel backwards from the point of injection into insulin solution housed inside the pen’s cartridge. If the person has a serious disease such as human immunodeficiency virus (HIV), hepatitis B, or hepatitis C, experts warn that it’s theoretically possible for the virus to be passed on to the next person who uses the pen.
The risk is low and so far theoretical because the genetic makeup of the virus that affects one patient hasn’t been tied to another who happens to test positive. But experts do believe there’s likely enough blood to transmit disease, so when a problem is recognized, any patient involved must be tested.
This past week, a Connecticut hospital issued notification letters to 3, 100 patients who received insulin doses that might have come from an insulin pen that was used with other patients. The letter recommended that patients hospitalized between Sept. 1, 2008, and May 7, 2014 be tested for hepatitis B virus (HBV), hepatitis C virus (HCV), and human immunodeficiency virus (HIV) as a precautionary measure.
A number of episodes of insulin pen sharing have been reported in hospitals and thousands have been placed at risk. Last year, a news article in USA Today reported that more than 700 patients at a hospital in New York (NY) state may have been exposed to these infections. The article stated that staff had reused insulin pens for multiple patients without knowing the risk. A few days later, another NY hospital reported that it, too, had to notify patients about the possibility of exposure to these infections due to reusing insulin pens. Then, earlier this year, 4,200 patients who’d been hospitalized at a Long Island, NY hospital were told to get their blood tested.
All these events occurred in the hospital setting. However, the problem can also occur in long-term care and assisted living facilities, schools and camps, and, importantly, even in a home when two people with diabetes each use an insulin pen. The Centers for Disease Control & Prevention (CDC) is concerned that the dangerous practice of sharing insulin pens is affecting many people. As part of its One and Only Campaign, resources are available for consumers about the safe use of insulin pens.
Here’s what you can do: If you use an insulin pen, always change the needle after each injection and make sure no one else uses the pen. If you or family members are in any type of healthcare facility, ask to see the pen to verify that it is labeled with your name. Ask if the needle was changed and if it is only being used for you. If your child is at school or camp and needs insulin, discuss your concerns with the person who will be administering it. Clearly label the body of the pen with your child’s name without covering the drug label. Make sure the person knows the insulin pen is only for your child, and changes the needle after each injection.
It’s also time that insulin manufacturers, FDA, CDC, The Joint Commission, and other experts discuss this topic jointly. Maybe there’s a way to redesign these pens so they won’t allow retrograde travel of blood. They can certainly be better labeled – right now no warnings against reuse even appear on the pen label. There needs to be enforced national institutional standards to assure all pen users are aware of the risk of reuse and that hospitals have ongoing safety monitoring and staff education wherever insulin pens are used.
Read more from the Check Up blog »